Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


daytime naps are out
Apr 3, 2002

I have been HIV+ since an incident in 1987. I have not had serious ailments to my body yet. But about 2 years ago it felt like my nervous system stopped working.(I don't think that is possible but that's what it felt like) My feeling changed and I began getting moody, depressed and then a real good feeling like everything was going to be okay. But the deppression would always come back. It seems to real bad when I awake in the AM or after a nap. I have stopped napping because I know the way I'll feel when I wake up.Could you shed some light on this. Also lately I have been feeling like the nerves in my legs are weak. Not all the time but periodically. What I have read, this is dementia. If so what happens next, and what is the time span. I have had a SPECT brain scan done at the AMEN clinic and according to them I dont have dementia, but their was some irregular activity going on which they said was do to lack of blood flow.I have been taking anti deppresants for about two years with some but little results. I am off work now and would like to return to work, but I am in law enforcement and I worry about my judgement. Adderol has been added to my antideppresant last week and I have seen some improvement, which I hope is not my imagination.Is there a medication that I should be taking to slow the onset of dementia. I know that I have asked a lot and it isn't exactly of your subject,but I think that you give the most insight into people problems and I really respect that. Thank you for your time. (the napping thing really ticks me off, I used to love to nap)

Response from Dr. Frascino

Hello,

Dementia? No, your symptoms do not sound like dementia to me. Comments from some of our elected and appointed officials in Washington . . . now that sounds like dementia.

Certainly, there are many things that can go wrong with our nervous systems related to HIV and anti-HIV medications. Dementia used to be quite common in the days before we had potent anti-HIV drugs that penetrated into our brains. However, since the mid-nineties when these new drugs came into widespread use, HIV-related dementia has become quite rare. If your legs feel weak, you might want to see an HIV-knowledgeable neurologist.

Depression, anxiety, and mood swings are quite common in those of us trying to cope with this pesky virus. Antidepressants can be helpful, but may also cause problems with fatigue and difficulty concentrating. Is there a medication you should be taking to slow the onset of dementia? No, other than a potent anti-HIV combination that knocks your viral load into the undetectable range and boosts your CD4 count. That's the best defense against HIV's effects on our brains. Your depression might be helped by a switch in antidepressants and/or some counseling.

Now, what about those naps? Certain medications like Sustiva are noted to cause sleep disturbances with abnormal dreams. Other medications may also have side effects that could affect your sleep. Check out potential side effects with your HIV specialist. Naptime, as well as mild-and-cookies time, has been part of our heritage since kindergarten.

I'd advise against going back to work if you have any doubts about your judgment, and certainly not before getting some good restful naps under your belt.

Hope this helps.

Good luck.

Dr. Bob


Previous
Sex in West Africa
Next
loss of smell in HIV+ patients

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement